Medication Safety Alert! January 15, 2015
In this week's issue:
- Technology and error-prevention strategies: Why are we still overlooking the IV room?
- Hazard Alert: Demonstration IV solutions administered to patients
- Farxiga and Fetzima mix-ups
- ISMP 2015-2016 Fellowships: applications now being accepted
Harmful or fatal errors that have occurred when compounding sterile intravenous (IV) preparations in the pharmacy—including simple IV admixtures—have been fodder for headline news during the past decade.1 The 2012 meningitis outbreak that led to the death of 64 people from contaminated epidural solutions prepared by the New England Compounding Center (NECC) will long be remembered. There has been no shortage of sterile compounding errors in hospital pharmacies, either—from the accidental chemotherapy compounding error 9 years ago that claimed the life of 2-year-old Emily Jerry and eventually...